Author(s): Castillo R, Pedalino RP, ElSherif N, Turitto G
Abstract Share this page
Abstract OBJECTIVE: To report a case of acquired long QT syndrome that, after exclusion of all other possible causes, was probably related to therapy with efavirenz, a novel nonnucleoside reverse transcriptase inhibitor. CASE SUMMARY: This patient presented with recurrent syncope and polymorphic ventricular tachycardia, which was treated with overdrive ventricular pacing and was eliminated by discontinuation of the offending drug. DISCUSSION: This is the first reported case of QT prolongation and severe ventricular arrhythmia associated with the use of efavirenz. The temporal relationship between the initiation of treatment and the onset of electrocardiographic abnormalities, the absence of other apparent precipitating factors, as well as the normalization of QT interval and the resolution of the arrhythmia after discontinuation of the drug, strongly suggest a causal relationship between efavirenz and this adverse clinical event. CONCLUSIONS: Our case shows that any new pharmaceutical compound introduced in clinical practice may potentially result in QT prolongation and life-threatening arrhythmia.
This article was published in Ann Pharmacother
and referenced in Journal of Addiction Research & Therapy